Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 130, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 9, 2017, 4:56 PM CDT for Cass County, Ransom County, Richland County, North Dakota. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2017, 4:56 PM CDT (21:56 UTC)
- Expired
- Aug 9, 2017, 5:45 PM CDT
- In force
- 49 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Cass County, ND, Ransom County, ND, Richland County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 98 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 5:19 PM CDT | HAIL 1 | 1 S Leonard, ND | A FEW LARGE HAIL NEAR HWY 46 AND CR18. SHELF CLOUD EARLIER BUT WIND NOT TOO BAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.9 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 352 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 856 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
731
WUUS53 KFGF 092156
SVRFGF
NDC017-073-077-092245-
/O.NEW.KFGF.SV.W.0130.170809T2156Z-170809T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
456 PM CDT WED AUG 9 2017
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Northeastern Ransom County in southeastern North Dakota...
Southern Cass County in southeastern North Dakota...
Northwestern Richland County in southeastern North Dakota...
* Until 545 PM CDT.
* At 456 PM CDT, a severe thunderstorm was located near Alice, or 28
miles southeast of Valley City, moving east at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Kindred, Davenport, Leonard, Sheldon, Chaffee, Embden and Alice.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4666 9765 4682 9754 4671 9687 4638 9716
TIME...MOT...LOC 2156Z 285DEG 23KT 4672 9748
HAIL...1.50IN
WIND...60MPH
$$
Lee2 follow-up statements
874
WWUS53 KFGF 092209
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
509 PM CDT WED AUG 9 2017
NDC017-073-077-092245-
/O.CON.KFGF.SV.W.0130.000000T0000Z-170809T2245Z/
Ransom ND-Cass ND-Richland ND-
509 PM CDT WED AUG 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHEASTERN RANSOM...SOUTHERN CASS AND NORTHWESTERN RICHLAND
COUNTIES...
At 509 PM CDT, a severe thunderstorm was located near Leonard, or 29
miles southwest of Fargo, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Kindred, Davenport, Leonard, Chaffee, Embden, Barrie and Sheldon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4664 9757 4681 9748 4671 9687 4638 9716
TIME...MOT...LOC 2209Z 292DEG 23KT 4668 9737
HAIL...1.00IN
WIND...60MPH
$$
Lee785
WWUS53 KFGF 092228
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
528 PM CDT WED AUG 9 2017
NDC017-073-077-092245-
/O.CON.KFGF.SV.W.0130.000000T0000Z-170809T2245Z/
Ransom ND-Cass ND-Richland ND-
528 PM CDT WED AUG 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHEASTERN RANSOM...SOUTHEASTERN CASS AND NORTHWESTERN RICHLAND
COUNTIES...
At 528 PM CDT, a severe thunderstorm was located over Leonard, or 23
miles southwest of Fargo, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Kindred, Davenport, Leonard and Barrie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4654 9741 4677 9734 4671 9687 4638 9716
TIME...MOT...LOC 2228Z 285DEG 23KT 4665 9720
HAIL...1.00IN
WIND...60MPH
$$
LeeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:50 PM CDT, 2 hours 6 minutes earlier.
Area forecast discussion, Aug 9, 2:50 PM CDT, 2 hours 6 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 250 PM CDT Wed Aug 9 2017 .SHORT TERM...(This evening through Thursday) Issued at 245 PM CDT Wed Aug 9 2017 Main challenge in the short term will be Thunder potential/coverage and severity. Upper low will continue to propagate east along the international border region. Impulses rotating around the low will provide upper support for convection to continue into the evening hours. Best organization at this time and supported by CAMs and high resolution model guidance will be along trailing cold front roughly bisecting the forecast area from ne- sw and more spotty vcnty sfc low over the northern fa. Shear and mid level lapse rates not impressive however sufficient instability and cape for a few storms to approach severe limits. Probably more likely will be funnel clouds associated with upper low. No reports yet but SPS may be warranted if calls start coming in. Guidance indicating that convection should weaken with loss of heating however with upper low in the vicinity showers may linger overnight and have pops going accordingly. Drier air still aways back into Sask so lows should not be too far off from last night. Lingering pops warranted across most of the fa tomorrow until upper low exits the region. Any additional rain amounts will be light and mainly east of the valley. With cooler column in place temperatures will hold mainly in the upper 60s to mid 70s depending on degree of solar. .LONG TERM...(Thursday night through Wednesday) Issued at 245 PM CDT Wed Aug 9 2017 By Thursday night, clouds will be clearing from northwest to southeast as high pressure moves in from Manitoba. For Friday, high pressure takes hold across Minnesota and the eastern Dakotas, bringing more dry weather most areas for the weekend and into early next week. There are some small chances for scattered showers and storms as a few weak disturbances pass through the southern half of the Red River Valley and lakes country in west central Minnesota Saturday through early Sunday, but no signal for widespread or heavy rain events indicated. As the Northern Plains region remains in northwest flow aloft through early next week due to a blocking ridge in the West, temperatures will be below to near normal values, remaining in the upper 70s to lower 80s. Models are in decent agreement regarding a chance of more widespread rain as a system moves in for the middle of next week, but this is still pretty far out. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1254 PM CDT Wed Aug 9 2017 Main challenge was mention of tsra across the Fa this afternoon into the evening. At this time it looks like eventually favored location for storms will be along and south of highway 2 and mentioned tempo groups for T later this afternoon. Once convection moves through this evening could see some wrap around MVFR cigs tonight. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && SHORT TERM...Voelker LONG TERM...BP AVIATION...Voelker
Hazardous weather outlook, Aug 9, 6:49 AM CDT, 10 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 649 AM CDT Wed Aug 9 2017 MNZ029-030-040-NDZ049-052-053-101200- Wilkin-West Otter Tail-Grant-Ransom-Sargent-Richland- 649 AM CDT Wed Aug 9 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Isolated severe storms are possible this afternoon and evening. The threats are hail to 1 inch and 60 mph winds. Locally heavy rainfall as well this afternoon into this evening, which may come down heavy in a short time causing minor flooding concerns. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ001>009-013>017-022>024-027-028-031-032-NDZ006>008-014>016-024- 026>030-038-039-054-101200- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-East Otter Tail- Wadena-Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County- Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass- Western Walsh County- 649 AM CDT Wed Aug 9 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Scattered showers and thunderstorms are expected through the day and into this evening. Some storms will contain brief heavy rain. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. dtr
In the hours before
Special weather statement, Aug 9, 12:27 PM CDT, 4 hours 29 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1227 PM CDT WED AUG 9 2017
MNZ006-091830-
Lake Of The Woods MN-
1227 PM CDT WED AUG 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAKE OF THE WOODS COUNTY
UNTIL 130 PM CDT...
At 1226 PM CDT, Doppler radar was tracking a strong thunderstorm near
Williams, or 34 miles east of Roseau, moving northeast at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This strong thunderstorm will be near...
Williams around 1235 PM CDT.
Graceton around 1255 PM CDT.
Zippel Bay State Park around 120 PM CDT.
Wheelers Point around 130 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
If on or near Lake of the Woods, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4870 9499 4881 9509 4887 9509 4903 9473
4888 9468 4883 9471 4878 9469 4874 9464
4872 9459 4872 9456 4870 9454 4870 9443
4869 9443
TIME...MOT...LOC 1726Z 241DEG 9KT 4880 9501
VoelkerSpecial weather statement, Aug 9, 2:30 PM CDT, 2 hours 26 minutes before
Special Weather Statement National Weather Service Eastern ND/Grand Forks ND 230 PM CDT WED AUG 9 2017 NDZ028-029-038-039-092030- Griggs ND-Steele ND-Barnes ND-Cass ND- 230 PM CDT WED AUG 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CASS...SOUTHEASTERN GRIGGS...NORTHERN BARNES AND SOUTHWESTERN STEELE COUNTIES UNTIL 330 PM CDT... At 229 PM CDT, Doppler radar was tracking a strong thunderstorm near Dazey, or 22 miles northwest of Valley City, moving east at 30 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This strong thunderstorm will be near... Dazey and Walum around 235 PM CDT. Sibley and Luverne around 250 PM CDT. Pillsbury around 300 PM CDT. Colgate around 310 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4706 9845 4755 9824 4755 9758 4695 9762 TIME...MOT...LOC 1929Z 268DEG 36KT 4719 9826 Voelker
Special weather statement, Aug 9, 3:37 PM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
337 PM CDT WED AUG 9 2017
NDZ029-038-039-049-092115-
Steele ND-Ransom ND-Barnes ND-Cass ND-
337 PM CDT WED AUG 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RANSOM...
NORTHWESTERN CASS...BARNES AND SOUTH CENTRAL STEELE COUNTIES UNTIL
415 PM CDT...
At 337 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Colgate to near Marion. Movement was
southeast at 25 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Valley City, Casselton, Enderlin, Arthur, Tower City, Page and
Argusville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4636 9804 4663 9803 4663 9844 4677 9844
4728 9767 4706 9690 4633 9799
TIME...MOT...LOC 2037Z 302DEG 31KT 4724 9758 4667 9841
LeeLocal storm report, Aug 9, 3:48 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
348 PM CDT WED AUG 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL 8 NNW ORISKA 47.04N 97.85W
08/09/2017 E1.00 INCH BARNES ND PUBLIC
A FEW NICKEL TO QUARTER SIZED HAIL IN HEAVY RAINS ACROSS
NORTHERN NOLTIMIER TOWNSHIP.
&&
GGUSTLocal storm report, Aug 9, 3:58 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
358 PM CDT WED AUG 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL 5 NW SANBORN 46.99N 98.30W
08/09/2017 E1.25 INCH BARNES ND PUBLIC
LARGE HAIL DIDNT COVER THE GROUND BUT A FEW WERE QUARTER
SIZED OR A BIT BIGGER.
&&
GGUSTSpecial weather statement, Aug 9, 4:19 PM CDT, 37 minutes before
Special Weather Statement National Weather Service Eastern ND/Grand Forks ND 419 PM CDT WED AUG 9 2017 NDZ038-039-049-053-092200- Richland ND-Ransom ND-Barnes ND-Cass ND- 419 PM CDT WED AUG 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RANSOM... SOUTHWESTERN CASS...SOUTHEASTERN BARNES AND NORTHWESTERN RICHLAND COUNTIES UNTIL 500 PM CDT... At 418 PM CDT, Doppler radar was tracking a strong thunderstorm near Fingal, or 15 miles southeast of Valley City, moving east at 30 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Enderlin, Tower City, Davenport, Leonard, Oriska, Sheldon and Fingal. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4673 9797 4696 9781 4679 9697 4645 9725 TIME...MOT...LOC 2118Z 287DEG 36KT 4682 9772 Lee
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 2:30 PM CDT | Special Weather Statement | FGF | Griggs, Steele | 60 min |
| Aug 9, 2:43 PM CDT | Severe Thunderstorm Warning | FGF | Barnes | 62 min |
| Aug 9, 3:37 PM CDT | Special Weather Statement | FGF | Barnes, Cass | 38 min |
| Aug 9, 4:19 PM CDT | Special Weather Statement | FGF | Cass | 41 min |
| Aug 9, 4:29 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Ransom, Richland | 31 min |
| Aug 9, 5:21 PM CDT | Special Weather Statement | FGF | Sargent | 54 min |
| Aug 9, 5:44 PM CDT | Special Weather Statement | FGF | Richland | 61 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.